Alert archive / West Virginia / Flash Flood Warnings in 2017

Flash Flood Warning 47, NWS Charleston, WV

July 29, 2017Harrison County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 29, 2017, 12:23 AM EDT for Harrison County, West Virginia. It was in force for 6 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2017, 12:23 AM EDT (04:23 UTC)
Expired
Jul 29, 2017, 6:15 AM EDT
In force
6 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Harrison County, WV

The radar

The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 1:50 AM EDTFLASH FLOODLumberport, WVBARNES RUN ROAD IS FLOODED AND IMPASSABLE
Jul 29, 1:50 AM EDTFLASH FLOODShinnston, WVA RESIDENCE IN SHINNSTON IS FLOODED AND THEY ARE UNABLE TO PULL INTO DRIVEWAY DUE TO WATER SURROUNDING THE HOME.
Jul 29, 1:50 AM EDTFLASH FLOODShinnston, WVSOUTH PIKE STREET IS FLOODED AND IS CLOSED.
Jul 29, 2:55 AM EDTFLOOD1 E Bridgeport, WVMANY BASEMENT REPORTED TO BE TAKING ON WATER IN THE CLARKSBURG/BRIDGEPORT AREA
Jul 29, 2:55 AM EDTFLASH FLOOD1 Nnw Clarksburg, WVHOME TAKING ON WATER ON FRANKLIN STREET. FIRST FLOOR IS FLOODED AND FAMILY HAS MOVED TO 2ND FLOOR OF THE HOME.
Jul 29, 3:00 AM EDTFLASH FLOODWallace, WVLONG FORK CREEK AND LITTLE TENMILE CREEK ARE FLOODED OVER BARNES STREET. OTHER DEEP STANDING WATER SPOTS OVER ROADS ALSO REPORTED IN WALLACE
Jul 29, 4:00 AM EDTFLASH FLOOD3 Nw Clarksburg, WVCROOKED RUN... HOWARD RUN AND GREGORY RUN ROADS REPORTED CLOSED IN WV STATE ROAD AND BRIDGE CLOSURE REPORT DUE TO HIGH WATER AT 5AM. DISPATCH NOTED THE FLOODING STARTED EARLIER... BUT WAS OFFICIALLY ADDED TO THE REPORT AT 5AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 87 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 4.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

743 
WGUS51 KRLX 290423
FFWRLX
WVC033-290715-
/O.NEW.KRLX.FF.W.0047.170729T0423Z-170729T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1223 AM EDT SAT JUL 29 2017

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Northern Harrison County in northern West Virginia...

* Until 315 AM EDT

* At 1220 AM EDT, Doppler radar indicated showers and thunderstorms 
  producing heavy rain across the warned area with more heavy rain 
  moving in. An additional 1 to 2 inches will be possible over the 
  next 1 to 2 hours.  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Clarksburg, Bridgeport, Shinnston, Lumberport, Anmoore, Enterprise,
  Wallace, Meadowbrook and Despard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3943 8030 3943 8028 3940 8021 3925 8021
      3933 8051 3947 8048

$$

Kistner
3 follow-up statements
273 
WGUS71 KRLX 290609
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
209 AM EDT SAT JUL 29 2017

WVC033-290715-
/O.CON.KRLX.FF.W.0047.000000T0000Z-170729T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison WV-
209 AM EDT SAT JUL 29 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM EDT FOR
NORTHERN HARRISON COUNTY...

At 207 AM EDT, local law enforcement reported flash flooding in the 
Shinnston area.  Up to two inches of rain has already fallen with an 
additional inch or more possible. Flash flooding is already 
occurring and travel should be avoided at this time.

Some locations that will experience flooding include...
Clarksburg, Bridgeport, Shinnston, Lumberport, Anmoore, Enterprise,
Wallace, Meadowbrook and Despard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3943 8030 3943 8028 3940 8021 3925 8021
      3933 8051 3947 8048

$$

Kistner
775 
WGUS51 KRLX 290641
FFWRLX
WVC033-291015-
/O.EXT.KRLX.FF.W.0047.000000T0000Z-170729T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
241 AM EDT SAT JUL 29 2017

The National Weather Service in Charleston West Virginia has extended
the

* Flash Flood Warning for...
  Northern Harrison County in northern West Virginia...

* Until 615 AM EDT

* At 238 AM EDT, local law enforcement officials reported heavy rain 
  across the warned area. Up to two inches of rain has already 
  fallen. Flash flooding has been reported in the towns of Shinnston 
  and Lumberport with some roads impassable due to high water. 
  Moderate to heavy rainfall will continue over the next few hours 
  and additional inch or more of rain is possible.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3943 8030 3943 8028 3940 8021 3925 8021
      3933 8051 3947 8048

$$

Kistner
847 
WGUS71 KRLX 290647
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
247 AM EDT SAT JUL 29 2017

WVC033-291015-
/O.CON.KRLX.FF.W.0047.000000T0000Z-170729T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison WV-
247 AM EDT SAT JUL 29 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM EDT FOR
NORTHERN HARRISON COUNTY...

At 245 AM EDT, local law enforcement officials reported heavy rain 
across the warned area. Up to two inches of rain has already fallen. 
Flash flooding has been reported in the towns of Shinnston and 
Lumberport with some roads impassable due to high water. Moderate to 
heavy rainfall will continue over the next few hours and additional 
inch or more of rain is possible.  

Some locations that will experience flooding include...
Clarksburg, Bridgeport, Shinnston, Lumberport, Anmoore, Enterprise,
Wallace, Meadowbrook and Despard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3943 8030 3943 8028 3940 8021 3925 8021
      3933 8051 3947 8048

$$

Kistner

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 11:50 PM EDT, 33 minutes earlier.

Area forecast discussion, Jul 28, 11:50 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1150 PM EDT Fri Jul 28 2017

.SYNOPSIS...
Low pressure brings wrap around showers and thunderstorms with
heavy rain tonight. High pressure with cooler and drier air for
the weekend into next week. Moisture returns toward weeks end.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1145 PM Friday...

Showers and storms are likely overnight. With very low FFG
values, decided to expand the flash flood watch until 8 AM
Saturday. Adjusted hourly PoPs per latest radar images.

As of 830 PM Friday...

Extended flood watch until 1 AM Saturday for northeast zones,
where west branch of warm conveyor belt wraps around anomalously
intense cyclone for mid summer. Likewise, PoPs were trimmed
somewhat southwest zones in the dry slot.

As of 220 PM Friday...

Atmosphere moist even for this time of year. Noted a
considerable amount of low clouds over the area and suspect the
lack of sunshine has suppressed heating to allow for more
widespread and stronger convection to develop. However,
dynamically driven convective cells have been pretty efficient
precipitation producers. Atmosphere remains very moist with
morning regional soundings indicating PWAT values in excess of
1.5 with additional moisture flux expected. Flash flood remains
in effect until this evening.

Conditions dry out for the Saturday, as developing, almost
winter season-like low pressure system pulls off to the
northeast. Will see some wrap-around moisture linger over the
eastern mountains on Saturday.

Used a blend of the short term models along with previous
forecast to generate temperature values.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 250 PM Friday...

Eastern edge of forecast area still within the western reaches of
the 500mb low over the Delmarva region. Moisture will be minimal,
but did linger some POPs across the mountains into Saturday night.
Otherwise cool high pressure dominates the short term forecast with
lows in the 50s to around 60 and highs in the 70s and 80s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 250 PM Friday...

Moisture gradually returns through the long term with POPs on the
increase. A cold front and upper trough approach from the NW
Thursday into Friday, providing the highest probability of showers
and storms for the period.

&&

.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
As of 830 PM Friday...

Rain will diminish across southern WV and the middle Ohio Valley
overnight, as a low pressure center over northern WV moves
east-southeast. moisture wrapping around the low will keep the
rain going across northern WV. North to northwest flow wrapping
around the low will bring in lots of low clouds, and areas of
dense fog will form given the recent rainfall. This will result
in mainly MVFR conditions with VFR breaks early on,
deteriorating to IFR for much of the area overnight.

As the low pressure center moves away from the area on Saturday,
widespread IFR to low MVFR conditions will persist much of the
morning, mainly on ceilings, with slow improvement to MVFR
Saturday into Saturday afternoon. The Ohio River should improve
to VFR early Saturday afternoon, with slow improvement to VFR
across the WV lowlands Saturday afternoon.

Light north to northwest surface flow overnight will increase a
bit on Saturday, with some gusts to 15 to 20 kts on late morning
/ early afternoon mixing. These winds will die down quickly
toward evening. Flow aloft will be light north overnight, and
light to moderate northeast on Saturday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of IFR and MVFR conditions in rain
across northern WV may vary overnight. Timing and extent of low
clouds and fog will vary overnight into Saturday morning. Timing
of fog lifting Saturday morning, and low clouds mixing higher
during the day on Saturday, may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             SAT 07/29/17
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  M    M    M    L    M    M    M    L    L    L    L    L
HTS CONSISTENCY  H    H    M    M    M    M    M    M    M    M    M    L
BKW CONSISTENCY  M    L    H    L    L    L    L    L    L    L    L    L
EKN CONSISTENCY  L    L    L    L    M    L    M    L    L    M    L    L
PKB CONSISTENCY  M    M    M    M    H    H    M    M    M    M    M    L
CKB CONSISTENCY  H    H    M    M    M    M    M    M    L    L    L    L

AFTER 06Z SUNDAY...
Expect valley fog most mornings, especially along the river
valleys.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 8 AM EDT Saturday for WVZ030>032-039-
     040-521>523-525-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KMC/MZ
NEAR TERM...KMC/ARJ/TRM
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...TRM
Hazardous weather outlook, Jul 28, 11:54 PM EDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1154 PM EDT Fri Jul 28 2017

WVZ030>032-039-040-521>523-525-526-300400-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Northwest Randolph-
Southeast Randolph-
1154 PM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT SATURDAY...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>029-033-034-515>520-524-300400-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Southeast Pocahontas-
1154 PM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 28, 11:41 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
1141 PM EDT FRI JUL 28 2017

WVZ031-032-040-290415-
Barbour-Harrison-Taylor-
1141 PM EDT FRI JUL 28 2017

...A SHOWER WILL AFFECT WESTERN TAYLOR...NORTHWESTERN BARBOUR AND
NORTHEASTERN HARRISON COUNTIES...

At 1140 PM EDT, a torrential rain shower was located over
Lumberport, or 7 miles north of Clarksburg, moving southeast at 15
mph.

Locations impacted include...
Clarksburg, Grafton, Bridgeport, Shinnston, Lumberport, Anmoore,
Enterprise, Flemington, Valley Falls, Rosemont, Meadland, McGee,
Galloway, Meadowbrook and Despard.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 119 and 128.
 Route 50 in West Virginia near mile marker 82.

Torrential rainfall is occurring with this shower, and may cause
minor localized flooding and ponding on roads. Do not drive your
vehicle through flooded roadways.

LAT...LON 3943 8028 3939 8020 3940 8012 3941 8011
      3939 8009 3940 8004 3938 7999 3918 8015
      3938 8045 3945 8040
TIME...MOT...LOC 0340Z 310DEG 15KT 3939 8037

Kistner

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:05 PM EDTFlash Flood WatchRLXBarbour, Doddridge, Harrison, Lewis, Pocahontas, Randolph and 4 more12 hr
Jul 28, 11:41 PM EDTSpecial Weather StatementRLXTaylor34 min
Jul 29, 1:23 AM EDTFlash Flood WarningRLXDoddridge, Harrison4 hr
Jul 29, 3:09 AM EDTFlash Flood WarningRLXHarrison, Lewis3 hr
Jul 29, 5:21 AM EDTSpecial Weather StatementRLXBarbour, Taylor54 min
Jul 29, 6:03 AM EDTAreal Flood WarningRLXHarrison15 hr
Jul 29, 6:32 AM EDTAreal Flood WarningRLXBarbour, Randolph, Taylor3 hr

Nearby

Flash Flood Warnings in West Virginia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.